Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 242, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 22, 2020, 8:42 PM EDT for Haralson County, Paulding County, Polk County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2020, 8:42 PM EDT (00:42 UTC)
- Expired
- Jul 22, 2020, 9:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Haralson County, GA, Paulding County, GA, Polk County, GA
The radar
The Atlanta radar (KFFC), 93 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:45 PM EDT | TSTM WND DMG | 5 Wsw Felton, GA | A COUPLE TREES WERE BLOWN DOWN ON HWY 100 IN NW HARALSON COUNTY. |
| Jul 22, 8:58 PM EDT | TSTM WND DMG | 2 Sw Cedartown, GA | A COUPLE TREES WERE BLOWN DOWN AROUND CEDARTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933
WUUS52 KFFC 230042
SVRFFC
GAC143-223-233-230115-
/O.NEW.KFFC.SV.W.0242.200723T0042Z-200723T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
842 PM EDT Wed Jul 22 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
West central Paulding County in northwestern Georgia...
Haralson County in northwestern Georgia...
Polk County in northwestern Georgia...
* Until 915 PM EDT.
* At 842 PM EDT, a severe thunderstorm was located near Felton, or 7
miles northwest of Buchanan, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cedartown, Buchanan, Rockmart, Tallapoosa, Aragon, Braswell,
Yorkville, Fish Creek, Eubank Lake, Esom Hill, Antioch, Van Wert
and Felton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3408 8534 3408 8526 3409 8526 3397 8483
3370 8532 3377 8536 3396 8540
TIME...MOT...LOC 0042Z 231DEG 12KT 3387 8530
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:39 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 22, 7:39 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 739 PM EDT Wed Jul 22 2020 .PREV DISCUSSION... /Issued 325 PM EDT Wed Jul 22 2020/ SHORT TERM /Tonight through Thursday Night/... Very little change in the upper pattern through the short term period. East-west oriented upper ridge axis to remain in place with only some building of heights over the southern plains. Easterly wave in the central Gulf of Mexico still expected to move west with associated moisture remaining south of GA. Still expect warm temps with diurnal convection and greater coverage in north GA. SNELSON LONG TERM /Friday through Wednesday/... Only tweaks to the long term based on the latest guidance. Heat indices of 100 to 105 degrees will continue for many areas away from the mountains. Some indication in model guidance, EC and GEM in particular, that Atlantic basin will become more active. BDL PREVIOUS DISCUSSION... Fairly typical summertime pattern expected across the CWA for the extended portion of the forecast. High pressure will continue to dominate the synoptic pattern aloft and at the surface through the middle of next week. A weak surface trough/front may try and set up across the east coast early next week. Convection may be enhanced along this trough in the far eastern portion of the CWA early to mid next week. Until then, typical summertime afternoon/evening convection is anticipated. Near to above normal temps expected. NListemaa && .AVIATION... 00Z Update... A few SHRA/TSRA around the area but they should diminish shortly after sunset. Expecting another round of convection Thu afternoon/evening. Ceilings expected to stay VFR but may see some brief periods of MVFR in and around any stronger storms this evening and again Thu. Winds are mainly out of the SE but have seen some VRB winds as outflow boundaries move across the area. Will see the same thing again Thu with wind speeds mainly 10kt or less. Will see some gust in the 20-30kt range with thunderstorms. //ATL Confidence...00Z Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 94 72 92 / 20 30 20 70 Atlanta 73 93 73 92 / 20 30 20 60 Blairsville 67 84 66 84 / 40 60 40 70 Cartersville 72 93 72 93 / 30 30 30 60 Columbus 74 97 73 96 / 20 20 20 40 Gainesville 71 91 71 89 / 30 40 30 70 Macon 72 96 72 94 / 20 20 20 40 Rome 71 94 72 93 / 30 40 30 60 Peachtree City 71 95 71 93 / 20 20 20 50 Vidalia 74 95 73 95 / 20 30 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SNELSON LONG TERM....BDL AVIATION...01
Hazardous weather outlook, Jul 22, 10:10 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1010 AM EDT Wed Jul 22 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1010 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... Scattered to numerous thunderstorms are expected over north and central Georgia this afternoon into tonight. A few storms will be strong to severe with strong to damaging winds, hail, frequent lightning and locally heavy rainfall. Thunderstorms are most likely over north Georgia. Heat indices of 100 to 105 can be expected for much of the area away from the mountains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with gusty or damaging winds, frequent lightning, hail and locally heavy rainfall. Heat index values of 100 to 105 degrees can be expected over much of the area away from the mountains through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 22, 7:10 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 1 WNW BUFORD DAM-LAKE L 34.16N 84.08W
07/22/2020 FORSYTH GA PUBLIC
TREE DOWN.
&&
EVENT NUMBER FFC2000950
BAKERLocal storm report, Jul 22, 7:22 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 3 NNW LAKE LANIER ISLAN 34.21N 84.05W
07/22/2020 FORSYTH GA PUBLIC
35 FT TREE DOWN.
&&
EVENT NUMBER FFC2000951
BAKERLocal storm report, Jul 22, 7:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 SSW AQUALAND PARK 34.18N 83.98W
07/22/2020 M63 MPH HALL GA PUBLIC
BOAT DOCK WEATHER STATION MEASURED 63 MPH WIND GUST.
&&
EVENT NUMBER FFC2000952
BAKERSpecial weather statement, Jul 22, 7:34 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
734 PM EDT Wed Jul 22 2020
GAZ014>016-022>025-230000-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
734 PM EDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHWESTERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...SOUTHERN WHITE
AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 800 PM EDT...
At 733 PM EDT...a line of strong thunderstorms was along a line
extending from near Mossy Creek to Chestatee...and moving northeast
at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Gainesville, Cumming, Dahlonega, Cleveland, Dawsonville, Homer,
Flowery Branch, Oakwood, Lula, Maysville, Clermont, Gillsville,
Talmo, Dougherty, Candler, Coal Mountain, Mossy Creek, Matt,
Murrayville and Road Atlanta-Lanier Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3465 8366 3462 8364 3458 8364 3455 8362
3453 8363 3451 8367 3444 8362 3449 8354
3448 8347 3446 8340 3439 8338 3434 8339
3410 8388 3417 8406 3415 8409 3443 8421
3468 8365
TIME...MOT...LOC 2333Z 217DEG 13KT 3451 8363 3430 8400
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 22, 8:11 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT Wed Jul 22 2020
GAZ015-016-023-024-230045-
Hall GA-Banks GA-White GA-Lumpkin GA-
811 PM EDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL...NORTHWESTERN
BANKS...WHITE AND EASTERN LUMPKIN COUNTIES UNTIL 845 PM EDT...
At 811 PM EDT...a strong thunderstorm was over Mossy Creek, or near
Cleveland...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Lula, Clermont, Helen, Gillsville, Unicoi State Park,
Robertstown, Mossy Creek, Anna Ruby Falls, Leaf, Smithgall Woods
Conservation Are, Sautee and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3473 8362 3467 8364 3465 8366 3462 8364
3458 8364 3455 8362 3451 8367 3443 8361
3449 8354 3449 8350 3431 8366 3449 8389
3480 8375 3480 8373
TIME...MOT...LOC 0011Z 224DEG 13KT 3455 8367
WIND...40MPHSpecial weather statement, Jul 22, 8:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
822 PM EDT Wed Jul 22 2020
GAZ030-031-041-042-230045-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
822 PM EDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...HARALSON...
NORTHWESTERN CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL 845 PM
EDT...
At 821 PM EDT...a strong thunderstorm was over Bremen, or near
Buchanan...moving north at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount Zion, Waco,
Yorkville, Eubank Lake, Esom Hill, Bowdon Junction, Antioch, Abilene,
Draketown and Felton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3395 8495 3363 8494 3366 8534 3395 8540
3396 8539
TIME...MOT...LOC 0021Z 186DEG 6KT 3373 8516
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:11 PM EDT | Special Weather Statement | FFC | White | 34 min |
| Jul 22, 8:22 PM EDT | Special Weather Statement | FFC | Haralson | 23 min |
| Jul 22, 9:51 PM EDT | Special Weather Statement | FFC | Cobb | 24 min |
| Jul 23, 5:00 PM EDT | Special Weather Statement | FFC | Marion, Schley, Sumter | 30 min |
| Jul 23, 5:28 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 32 min |
| Jul 23, 6:49 PM EDT | Special Weather Statement | FFC | Jefferson, Washington | 26 min |
| Jul 23, 6:58 PM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.